Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 231, NWS Mobile, AL

July 14, 2020Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 14, 2020, 4:09 PM CDT for Mobile County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2020, 4:09 PM CDT (21:09 UTC)
Expired
Jul 14, 2020, 4:45 PM CDT
In force
36 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Mobile County, AL

The radar

The Mobile radar (KMOB), 2 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2020-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1466 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2020-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1466 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

538 
WUUS54 KMOB 142109
SVRMOB
ALC097-142145-
/O.NEW.KMOB.SV.W.0231.200714T2109Z-200714T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
409 PM CDT Tue Jul 14 2020

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  West central Mobile County in southwestern Alabama...

* Until 445 PM CDT.

* At 409 PM CDT, a severe thunderstorm was located over Mobile
  Regional Airport, or 6 miles west of Midtown Mobile, moving
  northwest at 5 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Mobile Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3064 8813 3057 8825 3070 8838 3079 8821
TIME...MOT...LOC 2109Z 151DEG 6KT 3067 8823 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
795 
WWUS54 KMOB 142136
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
436 PM CDT Tue Jul 14 2020

ALC097-142146-
/O.EXP.KMOB.SV.W.0231.000000T0000Z-200714T2145Z/
Mobile AL-
436 PM CDT Tue Jul 14 2020

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MOBILE COUNTY
WILL EXPIRE AT 445 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3064 8813 3057 8825 3070 8838 3079 8821
TIME...MOT...LOC 2136Z 151DEG 6KT 3071 8825 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:29 PM CDT, 40 minutes earlier.

Area forecast discussion, Jul 14, 3:29 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
329 PM CDT Tue Jul 14 2020

.NEAR TERM UPDATE /Now Through Wednesday/...Scattered
thunderstorms are ongoing across the area at this time and will
continue through this evening before dissipating after dark. The
environment still supports wet microburst potential given moist
boundary layers, dry air aloft, and plenty of instability. As a
result, some of the stronger storms this afternoon could be
capable of producing locally damaging wind gusts in addition to
the typical summertime hazards of frequent lightning and heavy
downpours. Have already noted this potential in a few
thunderstorms this afternoon. The deep-layer wind profile remains
weak, meaning storm motion will be slow and heavily dependent on
initiating boundaries/outflows, so cannot rule out a few instances
of minor flooding and ponding in areas that see heavy rain
persist for more than an hour. A Heat Advisory remains in effect
for portions of southeast Mississippi and coastal counties until 7
pm CDT this evening.

Quiet weather is expected tonight with lows remaining in the mid 70s
inland and upper 70s along the coast. A weak upper low pinches from
a departing mid-latitude trough and retrogrades southwestward over
the local area on Wednesday. Height falls associated with this low
will help support a greater thunderstorm coverage Wednesday morning
through Wednesday evening, with PoPs increasing to around 60-70% for
much of the area. Could once again see a few instances of locally
damaging wind gusts and minor flooding issues in the heavier storms.
Temperatures on Wednesday will remain a few degrees cooler than the
past few days thanks to the increased coverage in rain and clouds.
Highs reach the upper 80s to low 90s/ Heat indices are expected to
stay below advisory criteria, around 100 to 105 degrees. /49

&&

.SHORT TERM /Wednesday night Through Friday night/...An upper
level easterly wave over the region Wednesday night will migrate
westward over the north central gulf and lower Mississippi River
on Thursday, then reach the northwest Gulf and southeast Texas by
late Thursday night. This will maintain scattered to numerous
showers and thunderstorms on Thursday. A large upper level ridge
of high pressure builds from the Southern Plains eastward across
the Tennessee Valley into the Mid Atlantic States on Friday. The
increased upper heights along with some drier air will decrease
rain chances to more of a typical pattern. Showers and
thunderstorms will start near the coast in the morning, developing
inland through the day. Coverage will be most numerous during
peak heating before decreasing during the evening hours as the
boundary layer cools.

Hot and humid conditions continue with low to mid 90s for high
temps and little change in the muggy overnight lows. /13

&&

.EXTENDED TERM /Saturday Through Tuesday/...An easterly mid level
flow prevails through the extended term period as a mid level
high pressure ridge becomes entrenched to the north of our
forecast area. Meanwhile, weak high pressure at the sfc will
maintain a weak flow pattern. The winds will primarily be
diurnally-driven with the daily sea/land breeze cycle and
afternoon heating through the period. Daily thunderstorm chances
continue to hover around 30-50 percent through the weekend into
next week as weak disturbances embedded within the easterly flow
aloft pass over the area and act on a moist and moderately
unstable boundary layer. The coverage of showers and storms will
be focused along the sea breeze near the coast each late morning
into early afternoon and then farther inland during the late
afternoon and early evening hours.

Daytime temperatures will continue to hover in the low to 90s,
with heat indices remaining in the 100 to 107 degree range. Lows
will continue to be in the low to 70s over the interior and in the
upper 70s near and along the coast each night. /13

&&

.MARINE...No impacts are forecast except winds and waves higher near
showers and storms. /29

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT this evening for ALZ261>266.

FL...Heat Advisory until 7 PM CDT this evening for FLZ201>206.

MS...Heat Advisory until 7 PM CDT this evening for MSZ075-076-078-079.

GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Jul 14, 1:17 PM CDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Mobile AL
117 PM CDT Tue Jul 14 2020

MSZ078-141900-
Stone MS-
117 PM CDT Tue Jul 14 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN STONE COUNTY UNTIL 200 PM CDT...

At 117 PM CDT, the strong thunderstorm was located near Perkinston,
or 8 miles southwest of Wiggins, moving south at 10 mph.

Wind gusts of 45 to 55 mph will be possible with this storm.

Locations impacted include...
Perkinston and McHenry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3082 8921 3078 8909 3068 8908 3068 8924
      3065 8924 3065 8934 3071 8934
TIME...MOT...LOC 1817Z 020DEG 8KT 3075 8919
Special weather statement, Jul 14, 2:40 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Mobile AL
240 PM CDT Tue Jul 14 2020

ALZ053-055-262-142030-
Clarke AL-Baldwin Inland AL-Monroe AL-
240 PM CDT Tue Jul 14 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN MONROE...NORTH CENTRAL BALDWIN AND SOUTH CENTRAL CLARKE
COUNTIES UNTIL 330 PM CDT...

At 240 PM CDT, the strong thunderstorm was located 13 miles west of
Uriah, or 14 miles southeast of Jackson, moving south at 10 mph.

Dime size hail and wind gusts of 45 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Monroe, north central Baldwin and south central Clarke Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3138 8763 3115 8769 3122 8794 3123 8793
      3142 8776
TIME...MOT...LOC 1940Z 019DEG 8KT 3135 8773
Special weather statement, Jul 14, 4:04 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Mobile AL
404 PM CDT Tue Jul 14 2020

ALZ263-142130-
Mobile Central AL-
404 PM CDT Tue Jul 14 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...WEST
CENTRAL MOBILE COUNTY UNTIL 430 PM CDT...

At 404 PM CDT, the strong thunderstorm was located over Mobile
Regional Airport, or 5 miles northwest of Tillmans Corner. This storm
was nearly stationary.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Tillmans Corner and Mobile Regional Airport.

LAT...LON 3059 8813 3057 8830 3073 8835 3072 8814
TIME...MOT...LOC 2104Z 172DEG 2KT 3065 8822

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 2:40 PM CDTSpecial Weather StatementMOBWashington50 min
Jul 14, 2:42 PM CDTSevere Thunderstorm WarningMOBConecuh, Escambia, Monroe33 min
Jul 14, 4:04 PM CDTSpecial Weather StatementMOBMobile26 min
Jul 14, 4:12 PM CDTSpecial Weather StatementMOBClarke33 min
Jul 14, 4:13 PM CDTAreal Flood AdvisoryMOBMobile62 min
Jul 14, 4:23 PM CDTSpecial Weather StatementMOBChoctaw67 min
Jul 14, 4:48 PM CDTSpecial Weather StatementMOBClarke42 min
Jul 14, 4:50 PM CDTAreal Flood AdvisoryMOBBaldwin3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.